You are here:

Birth Control/Missed period, cramping and tightness in abdomen

Advertisement


Question
Dear Dr. Solberg,

my girlfriend took Levonorgestrel four weeks ago. Her period was normally expected 11 days ago but has not come (she has never had this happen before). This morning she is experiencing cramping and tightness in her lower abdomen. She went to a gynecologist two days ago (before the cramping and tightness in the abdomen) because of the missed period, and the tests showed everything to be normal.

Is this all a normal side effect of Levonorgestrel (including the cramping and tightness in the abdomen four weeks after taking it?)

Thanks so much in advance for your help and best greetings,

Daniel

Answer
Hello Daniel,

You don't say why your girlfriend too levonorgestrel, but I assume it was probably for emergency contraception (EC).  If so, the missed period is probably a result of the EC.  Missed periods are not unusual after EC.
It's hard to know about the cramping and tightness in her abdomen.  It's possibly a result of not ovulating, which was probably the result of the EC.
As long as she had a normal exam and tests 2 days ago, I wouldn't worry too much.  Hopefully time will take care of it.  Best wishes.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.